Nevada, 2024

Damaging Winds in Nevada, July 14, 2024

July 14, 2024 · NWS LKN · 2 events in 1 county or zone

Increase in instability and PWAT from the southern monsoonal flow produced isolated/dry thunderstorms over northeastern Nevada, causing high wind gusts from outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Increase in instability and PWAT from the southern monsoonal flow produced isolated/dry thunderstorms over northeastern Nevada, causing high wind gusts from outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 14, 10:54 AM PST, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 10:54 AM PST, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1154 AM PDT Sun Jul 14 2024

.SYNOPSIS...A mix of wet and dry thunderstorms will continue this
evening across northern and central Nevada, after which skies will
clear after midnight. Look for additional isolated to scattered
showers and thunderstorms tomorrow, mainly in central and eastern
Nevada. High temperatures will be cooler than during previous
days. The cooling trend is not expected to last long as high
temperatures climb back into the mid to upper 90s by mid-week.

&&

.SHORT TERM...Tonight through Monday night. The air mass has
moistened considerably over the last 24 hours across northern and
central Nevada. Precipitable water values jumped from 0.56 inches
on yesterday's 12Z sounding to 0.87 inches on this morning's
sounding. This has helped to bring isolated thunderstorms to
develop this afternoon. Forecast storm speeds will be around 15-20
knots, so initial storms are expected to be dry but will
transition to a mix of wet and dry storms by later this afternoon.
The storms will continue into the overnight hours with activity
waning by midnight. Lows will be in the 50s and 60s.

The four-corners high is forecast to remain somewhat stationary
over the four-corners for Monday. This will keep the threat for
showers and thunderstorms alive for central and eastern Nevada
during this time frame. Highs for Monday will be cooler with
readings in the mid 80s to low 90s. Winds will remain light, save
for any convective wind gusts from storms that could bring speeds
to 40 mph. Clouds will scatter out during the overnight with
mainly isolated showers early on. Low temperatures will remain in
the 50s and 60s.

.LONG TERM...Tuesday through next Sunday

Strong summertime upper level ridge remains centered near the
four corners region. Southerly flow along the western periphery of
this ridge is driving the current monsoonal flow over Nevada
allowing for shower and thunderstorm chances to continue each
afternoon. Each day there will be a broad 10% to 40% chance for
isolated to scattered showers and thunderstorms each afternoon
through Wednesday. The bad news is two fold, first dry surface
environment and quick storm motions will keep a mix of wet and dry
storm modes with a ratio of 35% to 65% wet to dry. This will keep
the fire weather threat at near critical levels due to lightning
strikes as there will be a small chance at wetting rainfall from
storms. The good news is the heat will be slightly reduced due to
the clouds. However, after Thursday the upper ridge looks to drift
back westward which will reduce but not eliminate the monsoonal
flow as low storm chances will continue, but at a 10% to 20% each
afternoon. It will also allow temperatures to warm again trough
the weekend, and back into near record territory for some.
Temperatures will remain above normal through the weekend with a
warming trend beginning Tuesday with highs returning into the mid
90s to mid 100s through the weekend. Overnight lows will be a
concern for the potential for heat headlines as lows will range in
the upper 50s to upper 60s, with the notable exception of the
Wendover/Bonneville salt flats which will range in the mid 70s.
Winds for the extended will be generally out of the west to WSW at
10 MPH to 20 MPH with the occasional gust up to 30 MPH through
Sunday.

&&

.AVIATION...VFR conditions are expected through mid-morning. Mid
to upper-level moisture will again allow for a 10% to 30% chance
for showers and thunderstorms this afternoon at all terminals.
Gusty outflow winds up to 40 knots, lightning, and brief heavy
rainfall will be the primary threats, storms are expected to
weaken after sunset. Outside of storms, breezy winds from the
W-NW across northern NV, and out of the W-SW across central NV
at speeds 10-20 knots with gusts to 30 knots possible.

&&

.FIRE WEATHER...Look for a mix of isolated to scattered wet and
dry thunderstorms continue into the evening hours. Confidence is
relatively low however on how much precipitation to expect in
thunderstorms today. The Red Flag Warnings for dry thunderstorms
and gusty outflow winds remain in effect across all zones through
tonight. Temperatures continue to trend cooler tomorrow, with
isolated to scattered showers and thunderstorms in the afternoon
and evening hours. Slightly drier through mid-week, with isolated
storms and gradually rising temperatures back into the mid to
upper 90s.

&&

.LKN Watches/Warnings/Advisories...
Red Flag Warning until 1 AM PDT Monday Central Elko County...
Central Nevada-Toiyabe...Eastern Elko County...Humboldt
County-Quinn...Northern Nye County-Mojave...Southeastern
Humboldt County and northern Lander County...W Elko County, N
Eureka and Lander Counties N of I80...White Pine and Northeast
Nye Counties.

&&

86/98/98/86

In the hours before

Special weather statement, Jul 14, 3:54 PM PST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
454 PM PDT Sun Jul 14 2024

NVZ031-150045-
Northern Elko County NV-
454 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 545
PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Tuscarora, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 11583 4144 11603 4157 11577 4143 11560
TIME...MOT...LOC 2354Z 232DEG 14KT 4142 11588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 14, 4:07 PM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
507 PM PDT Sun Jul 14 2024

NVZ031-038-150030-
Southwest Elko County NV-Northern Elko County NV-
507 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELKO COUNTY THROUGH
530 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Deeth, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deeth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 11495 4106 11527 4112 11545 4152 11524
TIME...MOT...LOC 0006Z 198DEG 31KT 4116 11535

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 14, 4:18 PM PST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
518 PM PDT Sun Jul 14 2024

NVZ031-038-150100-
Southwest Elko County NV-Northern Elko County NV-
518 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 600
PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Deeth, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 11545 4124 11572 4148 11540 4144 11528
TIME...MOT...LOC 0018Z 225DEG 22KT 4123 11557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 14, 4:19 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Elko NV
519 PM PDT Sun Jul 14 2024

NVZ038-150045-
Southwest Elko County NV-
519 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 545
PM PDT...

At 519 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ryndon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 11547 4105 11563 4115 11552 4108 11533
TIME...MOT...LOC 0019Z 205DEG 14KT 4106 11552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 14, 4:44 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Elko NV
544 PM PDT Sun Jul 14 2024

NVZ031-150130-
Northern Elko County NV-
544 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELKO COUNTY
THROUGH 630 PM PDT...

At 544 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gibbs Ranch, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gibbs Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 11508 4139 11527 4181 11537 4182 11504
TIME...MOT...LOC 0044Z 178DEG 32KT 4147 11521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BS
Special weather statement, Jul 14, 5:53 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
653 PM PDT Sun Jul 14 2024

NVZ031-033-150230-
Southeastern Elko County NV-Northern Elko County NV-
653 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELKO COUNTY THROUGH 730
PM PDT...

At 652 PM PDT, Doppler radar was tracking a strong thunderstorm near
Montello, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Montello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4107 11428 4123 11445 4151 11414 4141 11404
      4115 11404
TIME...MOT...LOC 0152Z 229DEG 15KT 4120 11428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

90

The radar

The Elko radar (KLRX), 128 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 14, 6:32 PM PST to 7:32 PM PST
Where
Elko County, 0.79 mi ENE of Shanty Town
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
40.173, -115.486

Station (RLKN2) Ruby Lake, Elevation 5970 ft.

Thunderstorm Wind, Elko

When
July 14, 6:48 PM PST to 7:48 PM PST
Where
Elko County, 2.73 mi SW of Holborn
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -114.754

Station (UP990) Moor, Elevation 6121 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201290, 1189473.